Kentucky, 2023

Damaging Winds in Kentucky, August 26, 2023

August 26, 2023 · NWS JKL · 2 events in 1 county or zone

A lone strong thunderstorm cluster developed over Menifee County ahead of a cold front during the late afternoon of the 26th. As the storm moved southeast, it briefly became severe and produced wind damage in at least two locations in Breathitt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A lone strong thunderstorm cluster developed over Menifee County ahead of a cold front during the late afternoon of the 26th. As the storm moved southeast, it briefly became severe and produced wind damage in at least two locations in Breathitt County. The cluster later dissipated as it moved deeper into Southeast Kentucky during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 26, 3:29 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 26, 3:29 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
429 PM EDT Sat Aug 26 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 429 PM EDT SAT AUG 26 2023

Late this afternoon, an upper level ridge was centered over NM and
the Southern Rockies and extended east into the southeastern Conus
and also north through the Rockies. Meanwhile, an upper level
trough extended from the Maritimes into the Northeast and Mid
Atlantic states. Between these two, west northwest flow was in
place from the mid MS Valley to the OH Valley and Southern
Appalachians. Several weak shortwaves are moving within the west
northwest flow aloft with a more pronounced shortwave working MO.
Further upstream, a shortwave trough was moving from Saskatchewan
into Manitoba while an upper level low was in place to the north
of Hudson Bay. At the sfc, a frontal zone continues to sag south
across the OH Valley and Appalachian region. Some redevelopment
has occurred across the region, with activity in Menifee County
having recently become deep enough for lighting activity to be
detected. Outside of this convection and additional convection in
the north, cumulus has developed in an environment with
temperatures averaging in the mid to upper 80s while dewpoints are
in the lower 70s.

In the near term, additional convection may develop through early
this evening. Temperatures in the mid to in some cases the upper
80s combined with dewpoints mainly in the lower 70s. MLCAPE was
analyzed at 1000 to 1500 J/kg in the norther portion of the area
and between 250 J/kg along the TN border where dewpoints are in
the upper 60s to near 1000 J/kg. Mid level lapse rates are on the
weak side near 6C/km if that with low level lapse rates near 7C/km
over most of the area. Shear is also on the weak side with
effective shear of less than 20KT. Convective allowing models
generally suggest some additional activity mostly in northern
sections of the area through evening where MLCAPE is analyzed and
forecast to be highest in the 1000 to 1500 J/kg range over the
next few hours. PW was generally in the 1.75 to 1.9 inch range. A
few strong wind gusts and locally heavy rain could fall from this
activity. Otherwise, some of the upstream activity in central and
western portions of KY could reach the southwest corner of the
area near Lake Cumberland later this evening. Otherwise, with the
loss of daytime heating and the boundary continuing to sag south
overnight, chances for convection should diminish by late this
evening into the overnight hours. Sfc high pressure in the Great
Lakes will nose toward the region behind the front and some
clearing at least of mid and high clouds may occur at times late.
This could set the stage for some fog and or stratus development.

Sunday, the shortwave trough that is currently in MO is expected
to slowly have moved into the OH and TN valley. This will occur as
the ridge of high pressure initially in the southern Rockies
retrogrades west/becomes centered over the southeast Conus and the
shortwave trough initially north of the Dakotas moves into the
Northern Great Lakes in advance of a stronger shortwave trough
rotating into Ontario around the upper level low north of Hudson
Bay. This weak shortwave is expected to continue slowly east and
into eastern KY on Sunday night. At the same time, this shortwave
is expected to interact with the boundary that will have sagged
into the southeast with multiple sfc waves passing south of the
area. Moisture is expected to be deepest across the south nearer
to the TN and VA borders for the Sunday to Sunday night timeframe,
and thus chances for convection Sunday into Sunday night, in the
isolated to scattered range, will be best south of the Mtn
Parkway, especially from the Hal Rogers Pkwy/KY 80 corridor south.
When and where any clearing occurs on Sunday night, fog will also
be a concerns, especially in valleys.

Behind the boundary tonight, lows are expected to be a couple of
degrees on average cooler than recent nights. Highs on Sunday will
are expected average on the order of 5 degrees or more cooler
compared to today, while Sunday nights lows should continue the
cooler trend.

.LONG TERM...(Monday through Saturday)
Issued at 337 PM EDT SAT AUG 26 2023

Key Points:

*  Temperatures more typical of late summer continue through the
   last days of August.

*  A wavering frontal boundary over the Tennessee Valley will keep a
   low end chance for showers and thunderstorms in the forecast for
   locations near and southeast of the Hal Rogers/Highway 80
   corridor through Tuesday.

*  Drier high pressure tries to build in for the remainder of the
   week; however, a tropical system may pass near or brush eastern
   Kentucky on Thursday.

The 26/12z model suite analysis beginning Monday morning shows mean
troughing over Eastern Canada extending down into the Mid-Atlantic
and Tennessee Valley. Two tropical systems are also noted, one
between Bermuda and the Bahamas and also off of the Yucatan
Peninsula. At the surface, a wavering frontal boundary will be
draped from Virginia through the upper Tennessee Valley down the
Mississippi Delta.

Diurnally-modulated shower and thunderstorm chances are expected
for Monday across far southeastern Kentucky (primarily the
KY-80/Hal Rogers Parkway Corridor southeastward) as the
aforementioned frontal boundary remains nearby and the first tropical
system passes well off the Southeast US coast. That boundary
should make a southward jog later Tuesday night and Wednesday as a
stronger but moisture-starved front drops in from the north. High
pressure then attempts to nose in from north behind this front,
while the second tropical system lifts north from the Yucatan and
likely makes landfall along the Gulf Coast mid-week. There is
considerable model spread with regard to where the tropical
system makes landfall and its track thereafter. The GFS tracks
this system up into the southern Appalachians on Thursday whereas
the ECMWF and Canadian show a more easterly track to off the
coast of the Carolinas. High pressure should become reestablished
across eastern Kentucky for Friday and Saturday. For now, only
added a slight chance for showers across most of the CWA on
Thursday; otherwise, left the NBM largely unchanged in the long
term, aside from the typical adjustments to temperatures and winds
to account for topographic effects.

Temperatures will run near to slightly below normal with highs
primarily in the lower 80s on Monday through Wednesday. Temperatures
on Thursday will be highly dependent upon the evolution of the
tropical system that may develop near the Yucatan. That system
should be followed by more pleasant days with highs in the lower
and middle 80s. Nighttime lows should be primarily in the 55 to 65
range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 208 PM EDT SAT AUG 26 2023

A boundary will continue to sag south across the area during the
first 12 to 15 hours of the period, before it slides further south
and high pressure over the Great Lakes noses into the region.
Uncertainty abounds with convective evolution and areal extent
following extensive cloud cover during the morning. A couple of
weak passing shortwaves may lead to isolated to scattered
coverage of convection, generally after 20Z for most locations.
This activity would lead to local lowering of CIGs and Vis at
times into the MVFR or IFR ranges. Any convection should diminish
by the 03Z to 06Z timeframe, with fog and low stratus becoming
commonplace thereafter. Depending on the degree of clearing, some
dense fog is not out of the question. For now fog has been kept in
the MVFR and IFR range for the TAFS and in the gridded forecast.
THe fog and low clouds will then gradually lift and mix out to end
the period. Overall, generally light and variable winds are
expected outside of convection.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JP
LONG TERM...GEERTSON
AVIATION...JP
Hazardous weather outlook, Aug 26, 2:43 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
343 PM EDT Sat Aug 26 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271945-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
343 PM EDT Sat Aug 26 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This evening and tonight.

There is a chance of thunderstorms across the area through this
evening, a few of which could bring strong wind gusts and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance of thunderstorms over portions of south
central and southeast Kentucky from Sunday through Tuesday,
primarily during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JP

In the hours before

Local storm report, Aug 26, 4:31 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
531 PM EDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Dmg     Steele                  37.98N 83.17W
08/25/2023                   Morgan             KY   911 Call Center

            Tree reported down along Route 650 about 2
            miles from Route 172.

&&

HAL

The radar

The Jackson,KY radar (KJKL), 3 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breathitt

When
August 26, 4:33 PM EST
Where
Breathitt County, 1.29 mi NW of Noctor
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.581, -83.349

A tree was blown down along KY-1812 near the top of Panbowl Hill, approximately 2.5 miles from the intersection of KY-1812 and KY-15.

Thunderstorm Wind, Breathitt

When
August 26, 4:58 PM EST
Where
Breathitt County, 0.54 mi ESE of Clayhole
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.466, -83.292

A tree was blown down along KY-476 in the vicinity of Clayhole, approximately 3.5 miles from the highway's intersection with KY-15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134659, 1134660.